Indian Journal of Dermatology
CORRESPONDENCE COLUMN
Year
: 2008  |  Volume : 53  |  Issue : 1  |  Page : 43--44

Hand-foot syndrome due to capecitabine


Amar Surjushe1, Resham Vasani1, Sudhir Medhekar1, Minal Thakre2, DG Saple1,  
1 Department of Dermatology, Venereology, and Leprology, Grant Medical College and Sir JJ Groups of Hospitals, Mumbai - 400 008, India
2 Department of Pathology, Grant Medical College and Sir JJ Groups of Hospitals, Mumbai - 400 008, India

Correspondence Address:
Amar Surjushe
Department of Dermatology, Venereology, and Leprology, Grant Medical College and Sir JJ Groups of Hospitals, Mumbai - 400 008
India




How to cite this article:
Surjushe A, Vasani R, Medhekar S, Thakre M, Saple D G. Hand-foot syndrome due to capecitabine.Indian J Dermatol 2008;53:43-44


How to cite this URL:
Surjushe A, Vasani R, Medhekar S, Thakre M, Saple D G. Hand-foot syndrome due to capecitabine. Indian J Dermatol [serial online] 2008 [cited 2021 Apr 15 ];53:43-44
Available from: https://www.e-ijd.org/text.asp?2008/53/1/43/39747


Full Text

Hand-foot syndrome, also known as Palmar-Plantar Erythrodysesthesia is a side-effect which mostly occurs with chemotherapy or biologic therapy. In mild to moderate cases, there may be painful erythema and edema, various degrees of dysesthesia, which may be followed by dry or moist desquamation of the palms and the soles. In more severe cases, there may be cracking, flaking, peeling of skin, blisters, ulcers and severe pain. These may interfere with the daily activities. [1]

It was first reported by Lokich and Moore in 1984 with 5-flurouracil. [2] Drugs that have been associated include 5-FU, capecitabine, cytarabine, doxorubicin, epirubicin, high-dose Interleukin-2, fluorodeoxyuridine (FUDR), hydroxyurea, mercaptopurine, cyclophosphamide and docetaxel.

We document a case of Hand-foot syndrome caused by capecitabine. A 50-year-old female patient was operated for moderately differentiated adenocarcinoma of the common bile duct (cholangiocarcinoma). Post-procedural ultrasound of the abdomen was suggestive of a space occupying lesion (SOL) of altered echotexture measuring 2.3 cm in the left lobe of the liver and a mixed echogenic mass of size 4 cm in the right ovary. Positron Emission Tomography scan and MRI-Fluorodeoxyglucose scan was suggestive of metastasis. Multiple nodal metastases were seen in the peripancreatic, gastrosplenic, cardiophrenic, celiac, aortocaval, supraclavicular, right axillary nodes and in the abdominal wall on both sides.

In view of metastasis, the patient was started on Tab. Capecitabine (500 mg) 4 bid for two cycles. After the second cycle, patient was referred to us for blackish discoloration of the palms and soles, painful shedding of nails, erosions and ulcerations on the medial aspect and ball of the great toes. On examination, patient had hyperpigmentation and dryness of skin with fissuring of palms and soles. There was loss of nails and ulcerations over the great toes bilaterally [Figure 1].

Patient was diagnosed as a case of hand-foot syndrome. Patient was treated with topical and systemic antibiotics. She was advised to put her hand in lukewarm water daily for 5-10 min and liquid paraffin for local application. The dosage of Tab. capecitabine (500 mg) was reduced to 3 bid for two cycles followed by 3-0-2 for four cycles since the metastatic lesions had reduced. After stopping the drugs, the pigmentation and dryness decreased with resolution of ulceration in three months [Figure 2].

Capecitabine is a systemic prodrug of 5-fluorouracil (5-FU) and hand-foot syndrome has proven to be a dose-limiting toxicity of capecitabine, leading to significant morbidity. The pathophysiology of the hand-foot syndrome is largely unknown. Histopathological changes include vacuolar degeneration of basal keratinocytes, dermal perivascular lymphocytic infiltration, apoptotic keratinocytes and dermal edema. [3] Treatment includes topical emollient, antibiotics to prevent secondary infection, topical steroid, Vitamin B6 [4] and discontinuation of the offending drug in severe cases. In case of relapse on withdrawal, the offending drug may be cautiously re-introduced in a lower dose, which may gradually be stepped up.

References

1Blum JL, Jones SE, Buzdar AU, LoRusso PM, Kuter I, Vogel C, et al. Multicenter phase II study of capecitabine in Paclitaxel-refractory metastatic breast cancer. J Clin Oncol 1999;17:485-93.
2Lokich JJ, Moore C. Chemotherapy-associated palmar-plantar erythrodysesthesia syndrome. Ann Intern Med 1984;101:798-800.
3Baack BR, Burgdorf WH. Chemotherapy-induced acral erythema. J Am Acad Dermatol 1991;24:457-61.
4Fabian CJ, Molina R, Slavik M, Dahlberg S, Giri S, Stephens R. Pyridoxine therapy for palmar-plantar erythrodysesthesia associated with continuous 5-fluorouracil infusion. Invest New Drugs 1990;8:57-63.